My problem started 6 months ago when I was on an antibiotic (metronidazole) for 1 week.
The antibiotic did its job but caused this condition called "hairy tongue" as a side effect that seems permanent. My tongue looks like it has a white coating of thousands of little elongate papillae. Almost like my once healthy pink tonge now has a 1970's shag-carpet growing on it. These little papillae act like a sponge to trap all sorts of bacteria and food particles. It is a huge pain to clean my tongue after every meal with a tongue scraper. It causes me bad breath, and is just plain un-sightly. Sometimes my tongue gets tender from the scraping.
At first my regular DR incorrectly diagnosed it as "thrush" and gave me Nystatin. On a follow up visit he said its not thrush and in-fact its "hairy tongue." A condition for which he had no cure so he referred me to a dentist.
The dentist did not have any treatment for me either. He just said "use a tongue scraper to slough-off the elongated papilae." (which I am already doing for 6 months.... to no avail.)
SO here I am. Stuck with a hairy tongue and no cure. I have tried;
NOTHING has worked. If anyone knows a cure will literally kiss your feet with my hairy tongue. This condition has me horribly depressed, and has ruined my quality of life. I hate how my tongue looks, and I hate cleaning it. I just wish it was like it used to be... pink and normal... not a hair-covered velcro pad for food.
Hi kevdood83. I took metronidazole and amoxicillin for a nasal infection in mid 2011 and started to develop a white coated tongue. I did some research and came across Grapefruit seed extract. GSE is an anti-virus/bacteria/fungi agent. Put a couple drops in some water or juice and gargle. Start with only a couple drops and work your way up to 4 drops. If you use too many drops it will burn your mouth - you don't want that. To me, it tastes like paint remover, but I tolerate it because it got rid of my white coated tongue. I also reduced the amount of sugar that I consume as well. I hope this works for you.
Antibiotics or stress may destroy good microbes (good/useful bacteria) present in mouth & stomach. Once this layer is gone, other harmful microbes may grow in.
Pro-Biotics may be one answer,, though does & type is still not clear to me.
Avoid overly cleaning the tongue, rather no cleaning of tongue isrequired, only brush teeth once a day, lightly with soft brush.
If internal (mouth /Stomach) bacteria culture is maintained, not much cleaning is required.
No, I do not smoke. I am no longer trying Hydrogen Peroxide. However I still have hairy tongue :( It has not been 8 months with a hairy tongue.
Thanks for the tip on trying to gargle with Grapefruit Seed Extract. They sell it in liquid form at the VitamineShoppe near my house, I guess I could give it a shot. Heck.. I'll try anything. I cant believe after this many months my hairy tongue is still there :(
If GSE does help I'll be sure to posts results here.
How many times a day did you gargle with GSE to get your hairy tongue to go away?
I agree. I am certain it was caused by some bacterial inbalance that occured in my mouth due to the Metronidazole. Antibiotics are great at killing off bad bacteria, but they unfortunately kill healthy/beneficial bacteria as well. I think once the beneficial bacteria's in my mouth were thrown off balance my hairy tongue occured.
I mean for the first 27 years of my life my tongue was pink/healthy/glistening and looked normal. I take the antibiotic for a week and BOOM all of a sudden my tongue turns white and fuzzy :(
It's been that way ever since. I cant tell you how depressed this has me. And the DR's I've seen dont seem to be able to offer any help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.